Alert archive / Virginia / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jul 7, 2021, 3:02 PM EDT for 4 counties in Virginia; Caswell County, Rockingham County, North Carolina. It took effect at Jul 8, 2021, 8:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2021, 3:02 PM EDT (19:02 UTC)
- In effect from
- Jul 8, 2021, 8:00 AM EDT
- Expired
- Jul 8, 2021, 6:58 PM EDT
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Caswell County, NC, Rockingham County, NC, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379 WGUS61 KRNK 071902 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 302 PM EDT Wed Jul 7 2021 NCZ005-006-VAZ044-058-059-080315- /O.NEW.KRNK.FF.A.0006.210708T1200Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham-Caswell-Pittsylvania-Halifax-Charlotte- Including the cities of Yanceyville, Keysville, South Boston, Eden, and Danville 302 PM EDT Wed Jul 7 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The National Weather Service in Blacksburg has issued a * Flash Flood Watch for portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Caswell and Rockingham. In south central Virginia, Charlotte, Halifax and Pittsylvania. * From Thursday morning through Thursday evening. * Remnants of Tropical Storm Elsa will bring a period of moderate to heavy rainfall to the piedmont of Virginia and North Carolina Thursday. Rainfall amounts of over 2 inches will be possible, which could cause flash flooding. * Low lying areas near creeks, streams, and rivers and locations with poor drainage could become inundated with floodwater and inaccessible. Flooding of roadways and road closures are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ WP
5 follow-up statements
487 WGUS61 KRNK 080034 FFARNK Flood Watch National Weather Service Blacksburg VA 834 PM EDT Wed Jul 7 2021 NCZ005-006-VAZ044-058-059-080845- /O.CON.KRNK.FF.A.0006.210708T1200Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham-Caswell-Pittsylvania-Halifax-Charlotte- Including the cities of Yanceyville, Keysville, South Boston, Eden, and Danville 834 PM EDT Wed Jul 7 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Caswell and Rockingham. In south central Virginia, Charlotte, Halifax and Pittsylvania. * From 8 AM EDT Thursday through Thursday evening. * Remnants of Tropical Storm Elsa will bring a period of moderate to heavy rainfall to the piedmont of Virginia and North Carolina on Thursday. Rainfall amounts of over 2 inches will be possible, which could cause flash flooding. * Low lying areas near creeks, streams, and rivers and locations with poor drainage could become inundated with floodwater and inaccessible. Flooding of roadways and road closures are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BMG
897 WGUS61 KRNK 080833 FFARNK Flood Watch National Weather Service Blacksburg VA 433 AM EDT Thu Jul 8 2021 NCZ005-006-VAZ044-058-059-081645- /O.CON.KRNK.FF.A.0006.210708T1200Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham-Caswell-Pittsylvania-Halifax-Charlotte- Including the cities of Yanceyville, Keysville, South Boston, Eden, and Danville 433 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Caswell and Rockingham. In south central Virginia, Charlotte, Halifax and Pittsylvania. * From 8 AM EDT this morning through this evening. * Tropical Storm Elsa will bring a period of moderate to heavy rainfall to the piedmont of Virginia and North Carolina today. Rainfall amounts of 1 to 3 inches will be possible, with locally higher amounts. This could cause flash flooding. * Low lying areas near creeks, streams, and rivers and locations with poor drainage could become inundated with floodwater and inaccessible. Flooding of roadways and road closures are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AS
360 WGUS61 KRNK 081450 FFARNK Flood Watch National Weather Service Blacksburg VA 1050 AM EDT Thu Jul 8 2021 NCZ005-006-VAZ044-058-059-082300- /O.CON.KRNK.FF.A.0006.000000T0000Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham-Caswell-Pittsylvania-Halifax-Charlotte- Including the cities of Yanceyville, Keysville, South Boston, Eden, and Danville 1050 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Caswell and Rockingham. In south central Virginia, Charlotte, Halifax and Pittsylvania. * Until 10 PM EDT this evening. * Tropical Storm Elsa will bring a period of moderate to heavy rainfall to the piedmont of Virginia and North Carolina through early this evening. Rainfall amounts of 1 to 3 inches will be possible, with locally higher amounts. This could cause flash flooding. * Low lying areas near creeks, streams, and rivers and locations with poor drainage could become inundated with floodwater and inaccessible. Flooding of roadways and road closures are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ WP
201 WGUS61 KRNK 081838 FFARNK Flood Watch National Weather Service Blacksburg VA 238 PM EDT Thu Jul 8 2021 NCZ005-VAZ044-081945- /O.CAN.KRNK.FF.A.0006.000000T0000Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham-Pittsylvania- Including the cities of Eden and Danville 238 PM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Rockingham. In south central Virginia, Pittsylvania has been cancelled. The Flood Watch is cancelled. $$ NCZ006-VAZ058-059-090200- /O.CON.KRNK.FF.A.0006.000000T0000Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Caswell-Halifax-Charlotte- Including the cities of Yanceyville, Keysville, and South Boston 238 PM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Caswell. In south central Virginia, Charlotte and Halifax. * Until 10 PM EDT this evening. * Periods of moderate to heavy rain will persist until dusk as Tropical Storm Elsa moves across North Carolina. * Low lying areas near creeks, streams, and rivers and locations with poor drainage could become inundated with floodwater and inaccessible. Flooding of roadways and road closures are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ WP
894 WGUS61 KRNK 082258 FFARNK Flood Watch National Weather Service Blacksburg VA 658 PM EDT Thu Jul 8 2021 NCZ006-VAZ058-059-090000- /O.CAN.KRNK.FF.A.0006.000000T0000Z-210709T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Caswell-Halifax-Charlotte- Including the cities of Yanceyville, Keysville, and South Boston 658 PM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central North Carolina and south central Virginia, including the following areas, in north central North Carolina, Caswell. In south central Virginia, Charlotte and Halifax has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BMG
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 3:02 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 7, 3:02 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Wed Jul 7 2021
.SYNOPSIS...
After isolated to scattered thunderstorms this afternoon and
evening, rain from Tropical Storm Elsa will arrives for Thursday
and Thursday night. The region will remain warm and humid
through the weekend with a daily threat of thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 155 PM EDT Wednesday...
Widely Scattered Storms This Afternoon, Then Elsa Thursday...
Widely scattered storms popping early this afternoon along/west of
the Blue Ridge in Virginia, west into WV, with better deeper
moisture convergence situated along the Alleghanys.
High-res models are lifting this activity northward through early
evening, while another batch of showers and storms works northward
across western NC into southwest VA this evening.
As we head into the overnight clouds increase ahead of Elsa, with
models trending slightly west with overall rainfall shield. Still
looks like our piedmont counties will likely see 1-2 inches,
especially east of Lynchburg-Danville and Reidsville, while amounts
west of the Blue Ridge tally off to under a quarter inch, outside
any deeper convection.
The winds with Elsa will be limited to the piedmont where sustained
10-20 mph, with gusts to 30 mph possible, as the low weakens, though
moves northeast at a decent speed.
The main concern will be heavy rain/localized flooding. Limiting
factors include how dry it has been in the piedmont, and speed of
system. Given this, and per coordination with AKQ/RAH, will put a
flash flood watch out for Charlotte County, VA southwest to
Rockingham, NC for Thursday-Thu evening.
With the timing of the rain/clouds, high temperatures Thursday will
be cooler, with most in the 70s.
Forecast confidence is moderate to high for sky/temps and pops late
tonight-Thu, with average confidence on convection placement this
evening and rainfall totals through Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Wednesday...
Plenty of rain to close the week...
Tropical Storm Elsa's remnants will pass through the Mid-Atlantic
and accelerate as it heads towards the VA coast late Thursday.
Though the track has shifted west recently, Elsa will still be
leaving our area by Thursday night, and should move out rather
quickly. Rain from Elsa will quickly end from west to east on
Thursday night, but that does not mean the rain will end.
A cold front will approach from the Midwest Thursday night/Friday
morning, chasing Elsa out of the region. This will cause showers and
storms overnight into Friday, and will begin to dissipate into
Friday evening as some high pressure fills in behind the front. By
Saturday a low pressure system centered over the plains will be
close enough that afternoon storms will occur near its associated
warm front.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...
Falling into a classic summer pattern next week; warm, humid and
diurnal showers and storms...
Low pressure system moving east from the plains will be halted and
pushed north by building high pressure over the Atlantic off the
Carolina coast. The center of surface low pressure will slide slowly
from western KY up into the Great Lakes, at which point it will
finally begin moving east again into Canada. The cold front
associated with this system won't pass over us, and so for the first
half of next week we will be planted in the warm sector of the
system. Conditions will be hot and humid, and will provide for the
threat of storms every day.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...
Mainly VFR today and tonight. There will be widely scattered
showers/storms along/west of a ROA-HLX line, so have VCTS in the
tafs this afternoon from ROA/BCB to BLF/LWB. Any storm will
likely produce IFR vsbys/cigs, though period over any airport
would be less than an hour.
Clouds increase tonight ahead of Elsa. Fog will not be as
prevalent if clouds increase faster, but have some IFR at LWB.
Rain showers will be overspreading the area after 12-13z, with
most seeing rain by the end of the taf period, becoming heavier
toward DAN. Thunderstorm chance should be limited thanks to
cloud cover. Expect cigs/vsbys to lower to IFR or worse for most
sites.
Above average confidence for ceilings, visibility and wind this
afternoon/evening. Average confidence for the location of
thunderstorms this afternoon.
Average to above average for cigs/vsbys sub-VFR for most after
12-14z Thu.
Extended Aviation Discussion...
Elsa and frontal boundary will bring period moderate showers/few
storms Thu afternoon, with rain shield moving out by Thu evening.
Beyond Elsa, VFR ceilings will prevail during the daytime.
Increasing humidity and showers will mean more IFR to LIFR
stratus and fog during Thursday night.
Friday-Monday the threat of showers/storms will be limited to
the afternoon/evenings.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Thursday morning through Thursday
evening for VAZ044-058-059.
NC...Flash Flood Watch from Thursday morning through Thursday
evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/WPHazardous weather outlook, Jul 7, 5:49 AM EDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 549 AM EDT Wed Jul 7 2021 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-081000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 549 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-081000- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 549 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The remnants of Elsa could bring locally heavy rainfall Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:15 PM EDT, 47 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 215 PM EDT Wed Jul 7 2021 VAZ018-019-023-071845- Botetourt-Craig-Alleghany- 215 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON... At 214 PM EDT, a strong thunderstorm was located over Oriskany, moving north at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Covington... Clifton Forge... Oriskany... Iron Gate... Low Moor... Glen Wilton... and Longdale Furnace. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3754 7991 3762 8012 3793 8003 3784 7971 TIME...MOT...LOC 1814Z 201DEG 18KT 3766 7999 KK
Special weather statement, Jul 7, 3:00 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Wed Jul 7 2021
VAZ019-WVZ507-071930-
Alleghany-Eastern Greenbrier-
300 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...
At 259 PM EDT, a strong thunderstorm was located over Alvon, or near
Neola, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Neola...
Beartown State Park...
Alvon...
and Rorer.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3805 8026 3804 8021 3804 8016 3806 8011
3806 7996 3800 8000 3795 8005 3795 8003
3779 8014 3785 8036 3806 8029
TIME...MOT...LOC 1859Z 201DEG 18KT 3790 8022
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:15 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 30 min |
| Jul 7, 3:00 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| Jul 7, 3:31 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 29 min |
| Jul 7, 4:03 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Jul 7, 4:27 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 33 min |
| Jul 7, 6:57 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
Nearby
Flash Flood Watches in Virginia, 2021Flash Flood Watches in North Carolina, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.